How do we use Tysabri responsibly? How often should you screen patients taking the medication for the JC virus? What are the considerations for transitioning JC+ patients to another medication-and when is the best time to make the transition?
As is well known among neurologists who manage patients with multiple sclerosis, Tysabri (natalizumab) is an exceptionally effective medication for patients with active inflammatory disease. In the appropriate patient-with significant levels of contrast enhancing disease on MRI-Tysabri is the most effective approved medication to halt disease. This is why Tysabri was greeted with such great enthusiasm when it first came on the market.
It soon became clear, however, that there was a dark side when some patients who were taking Tysabri developed progressive multifocal leukoencephalopathy (PML). PML is an opportunistic infection caused by reactivation of a common virus endemic in the US-the John Cunningham (JC) virus. PML was previously known as a major problem in patients with advanced AIDS or in those receiving chronic immunosuppressive therapy for other conditions. There is no satisfactory treatment for PML and its appearance in patients on Tysabri led to the removal of this medication from the market for a time. Because of its remarkable effectiveness though, Tysabri was brought back and is widely used under particular conditions.
So, how do we use Tysabri responsibly?
At this point, Tysabri is used predominantly as a secondary or tertiary treatment for patients with aggressive disease who haven’t responded to first line treatments (eg, Copaxone [glatiramer] or interferons). In addition, if a patient has a very aggressive presentation, Tysabri may be useful as initial therapy.
The breakthrough that allowed the use of Tysabri with an acceptable safety margin was the development of reliable screening methods to examine for exposure to the JC virus. If a patient is JC virus–negative, there is little if any chance that he or she can develop PML. If a patient is JC virus-positive, however, the risk is considerable-but still not completely clear . . . perhaps up to 1% in patients who are JC-positive and who have a history of other immunosuppression.
There have also been cases in which JC-negative patients became JC-positive during Tysabri therapy. Consequently, patients who are taking Tysabri are now monitored with serial JC virus testing every 6 months. If a patient seroconverts, it makes sense to transition the patient to another therapy if possible.
What are the considerations for transitioning to another medication in patients who are receiving Tysabri who are found to be JC-positive-either “legacy” patients who have been taking the medication since before routine testing or a patient who seroconverts? One of the downsides of Tysabri is that there is a considerable incidence of relapse several months after infusions are discontinued. And considering that in most patients taking Tysabri in whom Copaxone/interferon previously has failed, there is some difficulty in deciding what treatment to transition to.
The two new effective oral therapies are both possible choices-Gilenya (fingolimod ) or Tecfidera (dimethyl fumarate). However, Tecfidera efficacy appears to have a significant lag period of several months and patients may be more vulnerable to relapse while its efficacy ramps up.
Gilenya has become the most popular choice because of its efficacy and rapid onset of therapeutic effect. The question of how long to wait to begin therapy after the last Tysabri infusion is still being settled, but there is accumulating thought that only a 1- to 2-month period is preferable to avoid the risk of relapse.